Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2002, 3:44 PM MDT for Garden County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 3:44 PM MDT (21:44 UTC)
- Expired
- Aug 20, 2002, 4:45 PM MDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garden County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 12:50 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS53 KLBF 202144 SVRLBF NEC069-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 445 PM MDT... * AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CRESCENT LAKE NWR...OR ABOUT 20 MILES NORTHWEST OF OSHKOSH... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES NORTHWEST OF CRESCENT LAKE NWR AROUND 355 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4162 10268 4156 10246 4192 10209 4201 10241
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:10 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 20, 1:10 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 210 PM CDT TUE AUG 20 2002 SYNOPSIS...LATE MORNING SFC ANALYSIS HAS LOW PRESSURE CENTER OVER NORTHEAST WY WITH WARM FRONT STRETCHING SOUTHEAST BISECTING THE CWA. MOISTURE CONTINUES TO POOL NEAR THE WARM FRONT WITH TDS IN THE 60S OVER THE AREA. H5 RIDGE OVER MISSOURI WITH EMBEDDED S/WS ROTATING AROUND THE PERIFERY OF THE RIDGE. AT 18Z WATER VAPOR SHOWS THE MOST SIGNIFICANT OF THE S/WS CURRENTLY MOVING THRU WESTERN COLORADO. DISCUSSION...AFOREMENTIONED STRONG S/W OVER COLORADO WILL TRAVERSE THE AREA LATE THIS AFTERNOON INTO TONIGHT. WITH ATMOSPHERE FORECAST TO BECOME QUITE UNSTABLE WOULD EXPECT A FAIR AMOUNT OF CONVECTION TO FIRE UP THIS PM. QUESTION THEN REVOLVES AROUND HOW MUCH THIS CONVECTION CAN SURVIVE THE NIGHT. THINK THAT THIS EVENING WILL SEE SOME DECENT COVERAGE...BUT CHANCES WILL LIKELY DWINDLE OVERNIGHT AS THE BEST FORCING SHIFTS INTO SOUTH DAKOTA ON THE NOSE OF THE LLJ AND CLOSER TO THE WARM FRONT. WILL MONITOR RADAR AND MAKE LAST MINUTE DECISION ON POPS TONIGHT. TOMORROW BECOMES A REAL CHALLENGE WITH POPS AND TEMPS FOR THAT MATTER. MODELS OBVIOUSLY ARE NOT GOING TO HAVE ANY CLUE WHAT TONIGHTS CONVECTION WILL DO TO BOUNDARIES. EXPECTATION IS THAT THERE WILL BE LEFT OVER BOUNDARIES SOMEWHERE IN THE CWA AND WITH LEE TROUGH/DRY LINE SETTING UP LOOKS LIKE A FAIRLY DECENT SHOT AT CONVECTION TOMORROW. CAPES OF 3K+ WITH LITTLE IF ANY CINH BY AFTERNOON TOMORROW SO CONVECTION COULD FIRE UP JUST ABOUT ANYWHERE. WILL GENERALLY CARRY 30 POPS ACROSS THE BOARD TOMORROW. AGAIN WEDNESDAY NIGHT WILL BE HIGHLY DEPENDENT ON HOW THINGS PLAY OUT THE NEXT 24 HOURS. ETA/AVN BOTH DEVELOPING FAIRLY DECENT CONVECTIVE BULLSEYE IN/NEAR THE CWA. CONSIDERING WE ARE PROGGED TO BE ON THE NOSE OF 50KT LLJ WITH WARM FRONT NEAR KS/NE BOARDER THINK THAT SLIGHTLY HIGHER POPS ARE JUSTIFIABLY...WILL PROBABLY BREAK OUT THE 40 POP FOR 3RD PERIOD FRONT SHOULD MAKE SOME PROGRESS SOUTH INTO KANSAS THURS/THURS NIGHT. ETA FURTHER SOUTH WITH THE FRONT AND ASSOCIATED CONVECTION THINK THIS SEEMS FAIRLY REASONABLE. ALREADY HAVE A DRY FORECAST THURS AFTERNOON...WITH SFC BOUNDARY NEAR KS/NE BOARDER WILL GO AHEAD AND INTRODUCE LOW POPS SOUTH THURS AFTERNOON. THURSDAY NIGHT WITH POSSIBLE ELEVATED DEVELOPMENT WITH LLJ WILL GO AHEAD AND KEEP POPS AREA WIDE SINCE THEY ARE ALREADY THERE. WITH SFC HIGH FORECAST TO BUILD INTO THE AREA FRIDAY. WILL GO AHEAD AND PULL POPS OUT OF FRIDAY AND FRIDAY NIGHT. LOOKS LIKE THE CONVECTION WILL PROBABLY STAY NEAR THE FOOTHILLS AND DONT THINK THAT IT WILL MAKE IT INTO THE PANHANDLE COUNTIES. WITH NO REAL SUPPORT FROM A LLJ LEE SIDE CONVECTION SHOULDNT MAKE IT ONTO THE HIGH PLAINS FRIDAY NIGHT. EXTENDED...SIGNIFICANT MODEL DIFFERENCES AND VERY LITTLE IN THE WAY OF ANY HELP FROM THE ENSEMBLES SO NOT INCLINED TO MAKE MANY CHANGES MADE TO THE EXTENDED. THE SCENARIO FROM THE GLOBAL HAS UPPER TROUGH OVER THE INTERMOUNTAIN WEST...WHICH WOULD LEAD ME TO BELIEVE THAT THERE WILL BE SOME LEE TROUGHING SETTING UP NEXT WEEK. WITH SOUTHEASTERLY LOW LEVEL FLOW SHOULD SEE SOME MOISTURE RETURN TO THE HIGH PLAINS. WOULD EXPECT THERE TO BE SOME CONVECTION DURING THE AFTERNOON....HOWEVER NO CLUE ON WHICH DAY WILL PRESENT THE BEST CHANCE. TO AVOID PAINTING ENTIRE EXTENDED WITH SLIGHT CHANCE POPS WILL GO AHEAD AND SIT ON THE DRY FORECAST FOR NOW. HOWEVER FULLY EXCEPT THAT SOME LOW POPS WILL BE NEEDED EVENTUALLY IN THAT TIME FRAME...JUST NOT READY TO ADD THEM YET SOUTHEASTERLY LOW LEVEL FLOW WITH SOME HINT OF UPPER RIDGING NEARBY LEADS ME TO THINK THAT AT LEAST CLIMO WOULD BE THE WAY TO GO WITH TEMPS. SO HAVE GENTLY NUDGED TEMPS UPWARD A CATEGORY ACROSS THE BOARD. WILL CONTINUE WITH DRY FORECAST AND KEEP TEMPS NEAR TO SLIGHTLY ABOVE CLIMO. .LBF...NONE. IZZI/DP
In the hours before
Special weather statement, Aug 20, 9:56 AM MDT, 5 hours 48 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-202045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1056 AM CDT TUE AUG 20 2002 ...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS THE THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY TONIGHT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR FROM LATE THIS AFTERNOON THROUGH THIS EVENING NORTH OF A LINE EXTENDING FROM BROKEN BOW IN CUSTER COUNTY...TO OSHKOSH IN SHERIDAN COUNTY. OTHER THUNDERSTORMS WHICH ARE NOT EXPECTED TO REACH SEVERE LEVELS ARE POSSIBLE OVER THE REST OF THE OUTLOOK AREA. AN AREA OF LOW PRESSURE WILL PUSH OUT OF MONTANA AND INTO WESTERN SOUTH DAKOTA BY EARLY EVENING. IN RESPONSE TO THIS SYSTEM A WARM FRONT ACROSS KANSAS LAST NIGHT WILL LIFT RAPIDLY NORTH THROUGH NEBRASKA TODAY. SOUTHEAST WINDS JUST NORTH OF THIS WARM FRONT WILL ALLOW AMPLE MOISTURE TO MOVE INTO THE AREA. THIS MOISTURE ALONG WITH SUNSHINE DURING THE AFTERNOON WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE BY AFTERNOON. THESE FEATURES ALONG WITH AN UPPER DISTURBANCE MOVING OUT OF THE CENTRAL ROCKIES WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. WINDS ALOFT WILL BE STRONG ENOUGH TO ALLOW SOME OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.